Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Rheumatol. 2010 Mar;16(2):76-8. doi: 10.1097/RHU.0b013e3181cf3e3d.

Atypical insufficiency fracture of the tibia associated with long-term bisphosphonate therapy.

Author information

1
Department of Internal Medicine, College of Medicine, University of South Florida, Tampa, FL 33612, USA. MBreglia@health.usf.edu

Abstract

Osteoporosis is a major public health threat affecting millions of individuals in the United States. Bisphosphonate therapy is currently recognized as a first-line treatment of osteoporosis through the inhibition of osteoclast activity. Concerns have been raised about potential oversuppression of bone turnover and the development of atypical skeletal fragility associated with long-term use of bisphosphonates. A number of case reports in the literature have documented atypical insufficiency fractures in patients on long-term bisphosphonate therapy. This case outlines what we believe is the second documented atypical tibial insufficiency fracture in a patient on long-term bisphosphonate therapy, and highlights the need for increased awareness of atypical insufficiency fractures as well as the need for more data concerning the long-term effects of bisphosphonate therapy.

PMID:
20130483
DOI:
10.1097/RHU.0b013e3181cf3e3d
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins - Ovid Insights
    Loading ...
    Support Center